Giddiness on standing up while on medications for high blood pressure

Giddiness on standing up while on medications for high blood pressure

Some people, especially elderly, feel giddiness on standing up from sitting or lying down position while on medications for high blood pressure. This may indicate that the blood pressure is falling abruptly on getting up so that blood circulation to the brain is reduced. This can be confirmed by checking blood pressure in sitting and standing position. If there is a fall in standing position, the dosage of medications for high blood pressure may have to be reduced. This can also occur when there is loss of significant amount of fluids from the body due to undue sweating, loose stools, vomiting or even blood loss due to some reason, which may sometimes be not very obvious. The symptom is more like in elderly because compensatory reflex mechanisms are poor in them. It may be so severe as to cause falls, sometimes leading to even fractures and head injury. A simple immediate measure to bring up the blood pressure is to take salted fluids. A formal medical evaluation is then required to identify the exact reason of fall in blood pressure and modify medications if needed.